[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Hope and encouragement - long

As I was taking my several pills this a.m., I realized I need to give some of
you hope and encouragement. In the late '70s my feet burned so much that I'd
laugh (in case you don't know, I *do* have a sense of humor - PTL!) that if I
put them in cold water, the water would boil. I took daily naps to escape the
pain; I truly thought amputation was in my near future.  Then a new endo came
to town and I started seeing him. He Rx'd Motrin, then Elavil, and another
which I forgot. None of them helped. Then he put me on Dilantin which is used
to circulate blood to the brain for those with epilepsy to control seizures.
Dilantin sent blood to my feet. I was on 400 mg a day. My podiatrist also Rx'd
300mg of B6 daily (more on this later). I finally got relief. There are more,
newer meds today for help.

Then endo wanted a core group of DMers to experiment on with the new devices
coming out: constant infusion insulin pumps. I knew of 2 young men who each
gained 35# after getting pumps. I had a dilemma: Did I want to gain 35# - or
have my feet cut off?  DUH!  I agreed to wearing this monster (see pics at URL
below) and could buy bigger clothes. That was 8/83 - and I lost 20#!!! <VBG> I
have, however, since regained it plus a pound or 14.

The hope and encouragement I am offering: Over the last couple of years I have
been able to taper off the Dilantin AND the B6. It has been about 3 weeks or
more since I have had even one Dilantin and quite awhile since I have taken
additional B6. I still take a B100 daily which includes B6, but no additional.
I think I read on this board not too long ago that neuropathy does not get
better. YMMV - mine DID!!!! (~_^)

Now - about the B6. I also read here that B6 causes neuropathy. NOT ALWAYS SO!
I did NOT take B6 before podiatrist Rx'd it so it did not cause it. I was
hospitalized for 2 weeks in '89 and *I* told the nurses my meds, which they
wrote down. I also took - AS NEEDED - 2 Seldane daily for allergies. It wasn't
hayfever season but they needed to know ALL my meds.  I complained about the
air being so dry during my stay. When I was released my orders were to take my
meds as directed (which were MY directions). On that sheet were 2 Seldane
daily and NO B6. The pills looked similar so when I was given them I didn't
check them out - no wonder I was dried out. I know better now. My feet were
also burning quite a bit.

It took three weeks of additional B6 (I was still on Dilantin the whole time)
before I started to get relief - proving the B6 helped. I know it has been
17.5+ years since my severe neuropathy pain, but at least you can say you DO
know *of* someone whose neuropathy did get better. Perhaps I could have gotten
off earlier had my endo kept up with the trends in pumping and all that I have
learned from the 'net the last 2 years. It has only been during this time my
A1c's have been 6.1 - I was congratulated by him for 8.2 before. Not good for
my feet.

This is *my* story and Your Mileage May Vary - and be sure to ask your medical
team for the proper treatment for YOUR situation. (~_^)

Here's to all of us keeping all body parts and them working well!! ;)

Jan (61 y/o, T-1 11/5/50, pmpg 8/23/83) & Bluda Sue (MM507C 3/99)
http://maxpages.com/bludasue AND http://www.picturetrail.com/dmBASHbashpics
(including an album of the EVOLUTION OF PUMPS)
It's what you learn after you think you know it all that really counts.
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml